MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN XT VALVE; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN XT VALVE; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9300TFX23A
Medical Device Problem Code Calcified (1077)
Health Effect - Clinical Code Dyspnea (1816)
Date of Event 06/25/2024
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by a field clinical specialist (fcs), approximately 6 years and 10 months post tpvr with a 23mm sapien xt in non-edwards surgical valve, the sapien xt failed due to regurgitation and stenosis.Used a non-edwards balloon to fracture original surgical valve and implanted a 26mm sapien 3 ultra valve in pulmonic position using the commander ds.Gradient of 7mmhg, patient is stable.Per the fcs, the patient had trouble breathing prior to the viv procedure.The gradient prior to the viv was 35-55mmhg and there was leaflet calcification.
 
Additional Manufacturer Narrative
Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), is a potential adverse event associated with bioprosthetic heart valves.Per a technical summary written by edwards lifesciences, calcific degeneration is a common cause of bioprosthetic heart valve failures.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to subsequent anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprosthesis from calcifying.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest/indicate a definitive root cause could not be determined due to limited information provided.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to additional information.The following sections of this report have been updated: b.4, g.3, g.6, and h.2.
 
Event or Problem Description
Per clinical review of medical records, approximately 6 years and 10 months post tavr the patient presented with fatigue and progressive pulmonary stenosis and shortness of breath.Patient's echo shows mean gradient across the pulmonary valve of 35.9mmhg and trivial insufficiency.Under anesthesia, the patient had a 26mm sapien s3 in the pulmonic position via right femoral vein approach.The implant was a success.

Brand Name
EDWARDS SAPIEN XT VALVE
Common Device Name
PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key19794395
Report Number2015691-2024-05487
Device Sequence Number12532064
Product Code NPV
UDI-Device Identifier00690103192070
UDI-Public(01)00690103192070(17)190225
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P130009
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/25/2019
Device Model Number9300TFX23A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/25/2024
Supplement Date Received by Manufacturer07/10/2025
Initial Report FDA Received Date07/22/2024
Supplement Report FDA Received Date08/08/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/25/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown